Idaho, 2015

Wildfire in Idaho, August 10 to 31, 2015

August 10 to 31, 2015 · NWS OTX · 1 event in 1 county or zone

The Grizzly Complex consists of several lightning-caused fires that were started during lightning storms on August 10 and August 22, 2015. Many of the fires started during those storms were successfully contained, but the fires in the Grizzly Complex escaped initial attack and are still burning actively.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Grizzly Complex consists of several lightning-caused fires that were started during lightning storms on August 10 and August 22, 2015. Many of the fires started during those storms were successfully contained, but the fires in the Grizzly Complex escaped initial attack and are still burning actively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 9, 9:31 PM PST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 9, 9:31 PM PST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1031 PM PDT SUN AUG 9 2015

.SYNOPSIS...
Hot weather will return for most of the work week with a
continued chance of general mountain thunderstorms. A few record
high temperatures may be set Wednesday. Thursday a cold front will
bring a more active thunderstorm threat along with cooler
temperatures by next weekend.

&&

.DISCUSSION...
Tonight and Monday...A closed low off the North Washington will
slowly drop south into Monday resulting in a continued south-
southwesterly flow. One weak weather disturbance will track from
north Central Oregon into Eastern Washington and north Idaho
tonight. Just enough instability and lift is present to warrant a
slight chance of rain showers. An axis of elevated instability
generally from Moses Lake to Coeur D'Alene and points south could
also result in a few lightning strikes. This wave exits early
Monday morning and models show quite a bit of drying in the mid
levels before a stronger wave approaches from Oregon into southern
Washington and Central Idaho late Monday afternoon. This wave may
trigger scattered showers and thunderstorms over the Blue
Mountains, Palouse, Lewiston area, Camas Prairie, and Central
Panhandle Mountains. Fire Weather Watches and Red Flag Warnings
are in place for these areas Monday afternoon into Monday night.
The air mass warms on Monday with 850mb temps warming to 22-25c
resulting in valley highs warming back up into the lower to mid
90s. JW

Monday Night through Wednesday: Continued unsettled weather
expected as we are wedged between the low off the west coast and
the western portion of an upper level ridge stretching from Texas
to northern Canada. Two waves of energy will move through...one
starts Monday afternoon and continues its trajectory across our
area through the night and another possible one for late Tuesday
afternoon and through early Wednesday morning. This will bring
periods of increased cloud cover and the potential for showers and
thunderstorms. The best potental for thunderstorms during this
period will be Monday night stretching from the Blue Mountains
and Palouse northeast into North ID...as well as an area in the
Cascades mainly south of Lake Chelan. Have added a slight chance
of thunderstorms in for Tuesday night as well stretching from the
Palouse and portions of the Columbia Basin northeast towards the
Canadian border and north ID. Both the GFS and NAM are showing
some elevated instability with a wave moving through during the
overnight hours. Some isolated showers and thunderstorms may
continue into the morning hours along the Canadian border and
then cloud cover should decrease through the day and temperatures
will peak for the week on Wednesday afternoon. Tuesday will see
the most dramatic increase in temperatures with 4 to 7 degrees of
warming compared to Monday, but Wednesday will be the warmest day
of the week with an additional 2-4 degrees of warming. Overnight
low temperatures will also be quite warm for this time of the
year. Given the possible convection moving through and increased
cloud cover we may not cool down towards average values. Instead
we will see temps anywhere from 6-9 degrees above average for this
time of the year. /Nisbet

Wednesday night through Thursday...Models are in agreement in
maintaining a southerly flow regime ahead of the offshore trough
with high confidence of another sultry overnight period followed
by another hot day on Thursday...maybe a few degrees cooler than
Wednesday as the offshore trough begins to move closer to the area
with thickening high clouds and shifts the surface thermal trough
a bit farther east...but still well above average. Thunder
potential on Thursday is more uncertain. latest models don't
advertise any significant dynamic forcing...yet...and the area may
be between significant moisture surges. Still...simple pattern
recognition suggest a continued small threat of thunderstorms over
most of the region with a better chance over the mountains ringing
the basin once again Thursday afternoon.

STRONG COLD FRONT LIKELY THURSDAY NIGHT WITH POSSIBLE STRONG
THUNDERSTORMS OVER MUCH OF THE REGION

Thursday night and Friday...It looks like a pattern shift will
occur during this period. Latest GFS and ECMWF are consistent from
previous runs and in loose agreement in ejecting the stubborn
offshore low through the region on or about Thursday night. It is
looking increasingly probable that this will be a period of
dramatic change. Timing will be critical as far as any potential
severity and coverage of associated thunderstorms. An early
evening cold front passage suggests a potential severe
thunderstorm outbreak with widespread gust fronts and organized
convection as dynamic lift exploits strong surface based
instability...while a delay of a few hours to the overnight
period still means an active thunderstorm period but less severe
potential...abundant lightning and a few gust front issues. To
early to nail this down right now.

In any event windy and gusty conditions are likely Thursday night
and Friday given the stark difference between the incoming cooler
maritime air mass and the antecedent hot and dry continental air
mass. Friday will be 10 to 15 degrees cooler than Thursday over
the region...dropping back to at least slightly below average.

Saturday and Sunday...Significant model differences crop up during
this time frame...with the latest EC commencing a drying and
warming trend by building back a short wave ridge which is a
plausible standard theory after a strong short wave passage while
the GFS transits a secondary weak wave along the Canadian Border
suggesting a continued chance of showers over the northern tier.
Until the GFS can repeat this solution over multiple runs the safe
bet is a drying ridge building pattern. /Fugazzi

&&

.AVIATION...
06Z TAFS: A closed upper level low pressure system will remain
positioned off of the Washington Coast. Disturbance rotating
ahead of this low will move north and northeast and bring
increased mid level clouds along with some showers and
thunderstorms overnight tonight into Monday morning. Additional
disturbances will bring more potential for showers and
thunderstorms after 23Z Monday into the evening that could bring a
better chance of gusty wind. All TAF sites are expected to remain
VFR through 06Z tuesday. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        63  92  64  97  66 100 /  20  10  20  10  20  10
Coeur d'Alene  59  92  61  97  63  99 /  20  10  30  10  20  10
Pullman        56  90  58  96  60  99 /  30  30  30  10  20  10
Lewiston       65  95  66 102  69 106 /  20  30  30  20  20  10
Colville       58  94  57  99  59 103 /  20  20  10  10  10  20
Sandpoint      55  90  57  95  59  98 /  20  10  30  10  20  20
Kellogg        55  92  58  96  60  98 /  20  20  40  10  20  10
Moses Lake     61  94  63 100  64 103 /  20  10  10  10  10  10
Wenatchee      68  94  68  99  70 103 /  20  10  20  10  20  20
Omak           61  95  64 101  66 103 /  20  20  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...FIRE Weather Watch from Monday afternoon through late Monday
     night for Northern and Central Idaho Panhandle (Zone 101).

WA...FIRE Weather Watch from Monday afternoon through late Monday
     night for East Washington Palouse and Spokane Area (Zone
     674).

     FIRE Weather Watch from Monday afternoon through late Monday
     night for East Washington South Central Cascade Mountains
     (Zone 680)-East Washington South Central Cascade Valleys
     (Zone 676).

&&
Hazardous weather outlook, Aug 9, 5:29 AM PST, 18 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
629 AM PDT SUN AUG 9 2015

IDZ001-002-WAZ034>038-041-043-044-101330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
629 AM PDT SUN AUG 9 2015

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A low pressure system will set up just offshore the Northwest
region through next week. This will result in an unstable weather
pattern across the Inland Northwest with thunderstorms possible
each day through the work week. Potential hazards with
thunderstorms will include gusty outflow winds, small hail and new
fire starts from lightning strikes.

IDZ003-004-026-027-WAZ031>033-101330-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
629 AM PDT SUN AUG 9 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A low pressure system will set up just offshore the Northwest
region through next week. This will result in an unstable weather
pattern across the Inland Northwest with thunderstorms possible
each day into the next work week. Some storms may become strong
Monday afternoon and evening. Potential hazards with thunderstorms
will include gusty outflow winds, hail and new fire starts from
lightning strikes.

WAZ042-101330-
EAST SLOPES NORTHERN CASCADES-
629 AM PDT SUN AUG 9 2015

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A low pressure system will set up just offshore the Northwest
region through next week. This will result in an unstable weather
pattern across the Inland Northwest with thunderstorms possible
each day into the next work week. Wetter thunderstorms containing
heavy downpours will be more likely late in the work week. This
will increase the potential for flash flooding and debris flows
for areas in and near recent burn scars. Other potential hazard
with thunderstorms this week will include gusty outflow winds and
new fire starts due to lightning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Central Panhandle Mountains

When
August 10, 12:00 AM PST to August 31, 12:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

This complex of lightning caused wildfires blackened 20,296 Acres according to the last report from October 7,2015.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599507.